Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO

June 15, 2004Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2004, 2:23 PM MDT for Elbert County, Colorado. It was in force for 52 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2004, 2:23 PM MDT (20:23 UTC)
Expired
Jun 15, 2004, 3:15 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:54 PM MDTTORNADO 111 Nne Elizabeth, COROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY.
Jun 15, 2:54 PM MDTTORNADO 111 Nne Elizabeth, COROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY.
Jun 15, 2:54 PM MDTTORNADO 111 Nne Elizabeth, COROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY.
Jun 15, 2:54 PM MDTTORNADO 111 Nne Elizabeth, COROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY.
Jun 15, 2:54 PM MDTTORNADO 111 Nne Elizabeth, COROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY.
Jun 15, 2:54 PM MDTTORNADO 111 Nne Elizabeth, COROOF DAMAGE TO 1 HOUSE WITH BARN DESTROYED. TWO OTHER BARNS DAMAGED ON TWO OTHER SEPARATE PROPERTIES. SIGNIFICANT TREE DAMAGE IN VICINITY.
Jun 15, 2:54 PM MDTTORNADO8 N Elizabeth, COTWO FUNNELS WITH BRIEF TOUHDOWN
Jun 15, 2:54 PM MDTTORNADO8 N Elizabeth, COTWO FUNNELS WITH BRIEF TOUHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 152023
SVRBOU
COC039-152115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
223 PM MDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 315 PM MDT

* AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF KIOWA...OR ABOUT 37 MILES
  NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3915 10466 3914 10403 3955 10387 3956 10465

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:20 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 15, 2:20 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT TUE JUN 15 2004

.SHORT TERM DISCUSSION...THINGS ARE COMING TOGETHER FOR A
SIGNIFICANT PRECIPITATION EVENT OVER THE NORTHEAST PLAINS OF
COLORADO...AS WELL AS SEVERE WEATHER.  CURRENT ANALYSIS SHOWS A WELL
DEFINED BOUNDARY EXTENDING FROM MONUMENT HILL NORTHEASTWARD TO NEAR
FORT MORGAN AND STERLING.  EXPECT CONVECTION TO EXPLODE SOON ALONG
THIS BOUNDARY AS WE REACH CONVECTIVE TEMPERATURE AND ARE ABLE TO
RELEASE THE CAPES OVER 3000 J/KG ALONG AND EAST OF THE BOUNDARY.
FARTHER WEST...THERE IS STILL SOME POTENTIAL FOR SEVERE AS CAPES ARE
NEAR 1000 J/KG AND BOUNDARY MAY GET ENOUGH OF A PUSH FROM DEVELOPING
CONVECTION TO BRING IT BACK TO THE FOOTHILLS.  WILL MAINTAIN THE
SCATTERED POPS ALONG THE FRONT RANGE AND HAVE ALREADY BOOSTED THEM
TO LIKELY FARTHER EAST WHERE MCS INITIATION SHOULD TAKE PLACE.  WEAK
WAVE CURRENTLY MOVING NORTHWARD OUT OF NEW MEXICO SHOULD ALSO HELP
GENERATE MORE WIDESPREAD PRECIP.

COLD FRONT WILL PUSH IN AFTER MIDNIGHT AND WITH AMPLE LOW LEVEL
MOISTURE WIDESPREAD STRATUS EXPECTED TO DEVELOP.  WILL MAINTAIN SOME
SMALL POPS INTO WEDNESDAY MORNING WITH WEAK UPSLOPE COMPONENT.  BY
WEDNESDAY AFTERNOON...EXPECT ANOTHER ROUND OF CONVECTION BUT THIS
TIME MOST OF IT WILL BE CONFINED TO THE MOUNTAINS WHERE THE AIRMASS
IS UNSTABLE ENOUGH.  A COUPLE STORMS MAY DRIFT OFF THE FOOTHILLS
INTO THE I-25 CORRIDOR BUT OTHERWISE THE PLAINS ARE FAR TOO STABLE
TO SUPPORT THUNDER.  WILL PLAY TEMPS MUCH COLDER WITH STRATUS AND
CLOSE TO ETA GUIDANCE.

.LONG TERM DISCUSSION...MODELS ARE STILL SHOWING STRONG RIDGING
ALONG THE WEST COAST AND TROFING OVER THE CENTRAL U.S. THROUGH THE
EXTENDED PERIOD. 500-300 MB FLOW OVER THE AREA REMAINS PRETTY MUCH
ZONAL THROUGH SUNDAY THEN BECOMES NWLY AS A RIDGE BEGINS BUILDING
OVER THE SRN ROCKIES. THE GFS IS NO LONGER DIGGING THE UPR TROF AS
FAR SOUTH AS IT DID YESTERDAY. MODELS ALSO DELAYING THE ARRIVAL OF
A LATE WEEK COLD FRONT IN NERN COLORADO. A STRONG COLD FRONT WAS
PROGGED TO BACKDOOR INTO NERN COLORADO AROUND 12Z/FRIDAY. NOW LATEST
ETA/AVN SHOW ITS ARRIVAL NOT UNTIL LATE FRIDAY AFTERNOON OR EARLY
EVENING. ETA/AVN ALSO NO LONGER SHOWING DOWNSLOPE WARMING AND DRYING
ON THURSDAY...INSTEAD THEY KEEP THE PLAINS UNSEASONABLY COOL AND
MOIST WITH PERSISTENT UPSLOPE FLOW ALBEIT SHALLOW THROUGH MUCH OF
THE DAY THURSDAY. THUS CONDITIONS NOW LOOK TOO STABLE FOR CONVECTIVE
INITIATION EAST OF THE MTNS. ON THE OVERHAND...THE ELEVATED HEAT
SOURCE OF THE MTNS AND FOOTHILLS SHOULD SEE AT LEAST ISOLATED
AFTERNOON AND EARLY EVENING T-STORMS THURSDAY WITH A 850-700MB
THETA-E RIDGE UP AGAINST THE FRONT RANGE. FRIDAY...ETA SHOWS S/SWLY
FLOW FLUSHING THE COOL/MOIST AIR ON THE PLAINS EAST ON THE AREA IN
THE MORNING...THEN PRESSURE FALLS ALONG THE FRONT RANGE TURN WINDS
AROUND TO NELY IN THE AFTERNOON. ETA SHOWS CAPE VALUES IN THE
1200-1800 J/KG RANGE AND BOUNDARY LYR HELICITY VALUES IN THE 200-300
RANGE WITH 700-600MB 30-35KT W/SWLYS AND 20KT SELYS AT THE SFC.
FRIDAY AFTERNOON AND NOT THURSDAY LOOKS TO BE THE NEXT SVR WX THREAT
FOR THE PLAINS. COULD SEE ISOLATED SVR T-STORMS UP ALONG THE FRONT
RANGE WITH A DENVER CYCLONE IN PLACE.

SATURDAY-TUESDAY...AVN SHOWS A REINFORCING SURGE OF COOL/MOIST AIR
EAST OF THE MTNS ON SATURDAY AS A COLD CORE 1023MB SFC HIGH SLIDES
SEWRD OUT OF MONTANA. MOS GUIDANCE MAX TEMPS IN THE LOWER 70S ON THE
PLAINS SATURDAY MAY BE TOO WARM SHOULD UPSLOPE CLOUDINESS BE GREATER
AND THE SFC HIGH BE STRONGER THAN EXPECTED. MAY NOT SEE HIGH PLAINS
TEMPS CLIMBING ABOVE THE LOWER 60S. AGAIN...AIRMASS ON THE PLAINS
WILL PROBABLY BE TOO COOL AND STABLE FOR T-STORM FORMATION BUT
SCATTERED LIGHT STRATIFORM PRECIP A GOOD BET. SUNDAY...SEE ONLY
SLIGHT WARMING WITH COOL HIGH PRESSURE AIR HANGING AROUND...BUT LESS
CLOUD COVER. 10 PCT POPS ALREADY IN THE FCST FOR SUNDAY AFTERNOON
AND EVENING MAY BE TOO HIGH...BUT WILL LEAVE POPS ALONE. MONDAY...
GFS HINTS AT ANOTHER WEAK SURGE OF COOL HIGH PRES AIR AND LOW LEVEL
UPSLOPE FLOW. THOUGH UPSLOPE WILL BE SHALLOW/WEAK...WILL KEEP A
SLIGHT CHANCE OF T-SHOWERS IN FOR MONDAY. TUESDAY LOOKS DRY AND
WARMER WITH UPR RIDGE BUILDING OVER THE SRN ROCKIES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/BAKER
Hazardous weather outlook, Jun 15, 11:01 AM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT TUE JUN 15 2004

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHEAST PLAINS OF
COLORADO THIS AFTERNOON AND EVENING.

MOISTURE AND INSTABILITY HAVE INCREASED SIGNIFICANTLY ACROSS THE
NORTHEAST PLAINS OF COLORADO THIS MORNING.  WITH CONTINUED DAYTIME
HEATING...SCATTERED THUNDERSTORMS WILL BE DEVELOPING BY MID
AFTERNOON.  ONCE THE STORMS DEVELOP...SOME OF THEM WILL QUICKLY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.  HEAVY
RAINFALL AND FLASH FLOODING MAY ALSO ACCOMPANY THE STRONGER STORMS.
AT THIS TIME...THE HIGHEST THREAT OF SEVERE THUNDERSTORMS IS EAST OF
A LINE FROM STERLING TO FORT MORGAN TO KIOWA.  HOWEVER...AN ISOLATED
SEVERE THUNDERSTORM CAN NOT BE RULED OUT FARTHER WEST INCLUDING THE
I-25 URBAN CORRIDOR.

IN THE MOUNTAINS...THUNDERSTORM COVERAGE WILL BE LESS WIDESPREAD AND
RAINFALL AMOUNTS WILL BE LIGHTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSEASONABLY COOL AND STABLE CONDITIONS SHOULD HINDER THE FORMATION
OF THUNDERSTORMS ON THE PLAINS WEDNESDAY THROUGH MONDAY. HOWEVER
ENOUGH MOISTURE WILL BE AVAILABLE FOR AT LEAST A SLIGHT CHANCE OF
SHOWERS EACH DAY. IN THE MOUNTAINS AND FOOTHILLS...EXPECTED ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WHERE THE ATMOSPHERE
SHOULD REMAIN RELATIVELY WARM AND UNSTABLE. GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS THE NORTHEAST
PLAINS BEFORE 2 PM.

BARJENBRUCH/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:31 PM MDTTornado WarningBOUDouglas44 min
Jun 15, 2:32 PM MDTTornado WarningBOUDouglas43 min
Jun 15, 2:54 PM MDTTornado WarningBOUArapahoe, Elbert36 min
Jun 15, 3:29 PM MDTTornado WarningBOUArapahoe, Elbert46 min
Jun 15, 3:33 PM MDTTornado WarningBOUAdams42 min
Jun 15, 4:59 PM MDTTornado WarningBOUElbert, Lincoln46 min
Jun 15, 5:42 PM MDTTornado WarningBOULincoln48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.